Missouri, 2014Flood in Missouri, July 8 to 19, 2014
July 8 to 19, 2014 · NWS PAH · 1 event in 1 county or zone
Very heavy rainfall in the upper Mississippi Valley during the first half of July caused a rise on the Mississippi River that travelled as far south as Cape Girardeau and Thebes. Only minor flooding occurred around mid-month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rainfall in the upper Mississippi Valley during the first half of July caused a rise on the Mississippi River that travelled as far south as Cape Girardeau and Thebes. Only minor flooding occurred around mid-month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 2:00 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 8, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT Tue Jul 8 2014
.SHORT TERM...(Tonight through Thursday night)
Issued at 117 PM CDT TUE JUL 8 2014
Not sure about this afternoon. It is under-played, attm, with a
dearth of radar returns. Still, Laps shows surface destabilization
occurring with negative LI's, and dew points near 70F, and primary
cold front still to our north, dropping in. Upper circulation
center noted on WV imagery rotating across Great Lakes should
drive front on thru FA this pm/early evening. Would anticipate
with further juicing of the atmos this pm, convection should fire
along/ahead of said frontal boundary. That means a higher chance
south, vs north, but we've cut back strictly into the chc cat for
now. Also NAM races it on thru, GFS hangs it a little but races it
thru compared to previous runs, so we think the chance (including
SPC swody1 SLGT risk) will be mainly thru the pm/early evening
hours with notable cut-off after midnight with fropa.
After that, a nice cooling in both surface air and dew point temps
should make the mid to close of the week pleasantly mild.
.Long Term /Friday through Tuesday/...
Issued at 300 PM CDT TUE JUL 8 2014
An unusually active pattern for mid summer will continue through the
long term. The general theme will continue to be troughing over the
East and high amplitude ridging over the West. Variations in the
amplitude of the mid level flow will continue to dictate our weather.
As far as the daily details...surface high pressure will weaken and
move off the East Coast on Friday. A light southerly return flow
will bring somewhat warmer and more humid air northward.
The low level flow will increase from the southwest over the
weekend...bringing some of the highest 850 mb temps so far this
season. Most of the recent gfs/ecmwf runs have indicated a nose of
850 mb temps in the lower to mid 20s over our region by Sunday. This
would support highs in the lower to mid 90s. However...the forecast
is not straightforward due to the risk of mesoscale convective
systems muddying the waters...similar to what occurred here over the
past 24 hours.
Friday night through Sunday night...mid level ridging over the
southern Plains will strengthen and expand northeast into the Lower
Ohio Valley. A pool of moist and very unstable air will become
established over much of the mid section of the country. Convective
complexes will likely develop over the central Plains or Missouri
Valley...in the vicinity of a frontal boundary. Weak northwest mid
level flow will tend to steer these complexes in our direction. Will
continue low pops in the forecast for the entire weekend to account
for the possibility of decaying convective systems reaching our
area. Pops will be slightly higher north and east of a kmdh/khop
line...where capping will be weaker and steering flow will be
stronger on the periphery of the high.
Early next week...an unseasonably strong cyclonic vortex will drop
south into the Great Lakes region. This will push a cold front
southward across our region...most likely on Monday. The ecmwf has
been more aggressive with its southward push of Canadian air. In any
case...Tuesday will see the start of a potentially significant
cooldown. Will keep a slight chance pop in the forecast for Tuesday
as impulses will likely be rotating southeast around the Great Lakes
vortex.
&&
.AVIATION...
Issued at 117 PM CDT TUE JUL 8 2014
Visibile imagery shows some marginal MVFR cu bases developing
along frontal boundary, which is poised to sag south across the
terminals this evening. With it, may be an isolated convective
chance, precluded from mention for now. After fropa winds shift to
nwlys and lessen, but prior to, gusts into the 20s out of the
southwest are anticipated.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Short term/aviation...DH
Long term...MY
Hazardous weather outlook, Jul 8, 1:29 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT TUE JUL 8 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
229 PM CDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING...MAINLY
ACROSS THE SOUTHERN TIER OF OUR AREA. THIS INCLUDES A SLIGHT RISK
OF SEVERE STORMS...BUT IT APPEARS THE BEST CHANCE OF
THUNDERSTORMS...INCLUDING THE SLIGHT RISK...WILL BE JUST TO OUR
SOUTH AND EAST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SMALL THUNDERSTORM CHANCES RETURN BY LATE WEEKEND INTO EARLY NEXT
WEEK...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD STAY ALERT THIS AFTERNOON OR EVENING IN CASE THEIR
ACTIVATION IS REQUESTED...BUT IT IS NOT ANTICIPATED AT THIS TIME.
Flood, Cape Girardeau
- When
- July 8, 4:30 PM CST to July 19, 5:00 AM CST
- Where
- Cape Girardeau County, Gulf Jct to 1.56 mi ESE of Gulf Jct
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -89.550
Minor flooding occurred along the Mississippi River near Cape Girardeau. Some low-lying fields and woodlands near the river were inundated. River access facilities such as boat ramps and parks were underwater.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529961.